West Virginia, 2007

Winter Storm and Winter Weather in West Virginia, February 24 to 25, 2007

February 24 to 25, 2007 · NWS LWX · 6 events in 6 counties and zones

A low pressure system developed over the high plains of eastern Colorado on February 23rd and pushed east to the Ohio Valley by February 25th. Abundant warm and moist air just above the surface originating from the Gulf of Mexico was pulled north over the Mid Atlantic ahead of the system.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system developed over the high plains of eastern Colorado on February 23rd and pushed east to the Ohio Valley by February 25th. Abundant warm and moist air just above the surface originating from the Gulf of Mexico was pulled north over the Mid Atlantic ahead of the system. Temperatures at the surface were cold enough for a wintry mix of precipitation to fall over the region beginning late on February 24th and continued through mid day on February 25th.|Morgan, Berkeley and Jefferson Counties reported numerous traffic accidents with minor injuries on both major and secondary roadways throughout the morning and afternoon hours. A tractor-trailer blocked one lane of Interstate 81 near Falling Waters, WV., backing traffic up for hours. Schools in those three counties were closed on Monday, February 26th due to continued road problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 3:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 3:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EST SAT FEB 24 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

DEEP LOW PRES OVER KS WILL MOVE NORTHEAST TO NEAR CHICAGO BY SUN
EVENING. AHEAD OF THIS SYSTEM PLENTY OF MOISTURE WILL OVERRUN COLD
DRY AIR AT THE SFC. PRECIP WILL START AFTER 06Z IN THE SW AND
SLOWLY SPREAD TO THE NE REACHING NRN VA JUST BEFORE SUNRISE AND NE
MD BY 8 OR 9 AM. PRECIP COULD START AS A VERY BRIEF PERIOD OF
SN/IP WITH A QUICK TRANSITION TO FZRA MOST AREAS DURING THE
MORNING. SOUTHERN AREAS WILL WARM ABV FREEZING AT THE SFC
CHANGING THE PRECIP TO RAIN IN THOSE AREAS. THE SHEN VALLEY AND
THE NRN MD COUNTIES STAND THE HIGHEST PROBABILITIES OF RECEIVING
MORE THAN A QUARTER INCH OF ICE. ANY SNOW ACCUM WILL LIKELY BE
LESS THAN HALF AN INCH AT BEST. NEW WARNINGS AND ADVISORIES ISSUED
FOR THE AREA. PLEASE REFER TO WSWLWX FOR MORE DETAILS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

WHILE TEMPERATURE PROFILES EAST OF THE BLUE RIDGE AND ESPECIALLY E
OF THE I-95 CORRIDOR SUPPORT MAINLY RAIN EARLY SUNDAY EVENING...SOME
COLDER AIR IS EXPECTED TO FILTER BACK INTO THE LOW LEVELS AFTER DARK
SO THAT LIGHT PRECIPITATION IS EXPECTED TO CHANGE BACK TO FREEZING
RAIN SUNDAY EVENING EXCEPT FOR LOCATIONS IN LOWER SRN MD NEAR THE
CHES BAY WHERE IT SHOULD REMAIN LIQUID FOR MOST OF THE NIGHT WITH
TEMPS AROUND OR SLIGHTLY ABOVE FREEZING. TEMPS FROM THE WESTERN
SUBURBS AND POINTS WEST ARE EXPECTED TO FALL INTO THE UPPER 20S
OVERNIGHT SUNDAY. THIS WILL ALLOW CONDITIONS TO QUICKLY DETERIORATE.
THEREFORE EVEN THOUGH PRECIPITATION WILL PROBABLY BE RATHER LIGHT
SUNDAY NIGHT WE HAVE DECIDED TO KEEP THE HEADLINES IN PLACE TIL
EARLY MORNING MORNING (EXCEPT FROM EZF TO LWR/SRN MD).

SOME FREEZING DRIZZLE OR DRIZZLE LIKELY TO PERSIST THROUGH MONDAY
MORNING BEFORE PRECIPITATION EXITS. SOME SNOW SHOWERS LIKELY IN THE
FAR WEST THROUGH TUESDAY HWVR WITH CLIPPER LOWS MOVING THROUGH THE
UPPER OHIO VALLEY DURING THAT TIMEFRAME.

HAVE NOT MADE ANY SIGNIFICANT CHGS TO THE THU/FRI STORM SYSTEM.
STILL LOOKS LIKE A CHC OF MIXED PRECIP IN THE WEST AND ALL LIQUID
EAST.

&&

.AVIATION /20Z-18Z/...VFR CONDITIONS THRU ABT 09Z. CONDITIONS
DETERIORATING RAPIDLY AFTER 12Z WITH MIXED PRECIP.

&&

.MARINE...L/V WINDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FREEZING RAIN ADVISORY FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
     DCZ001.

MD...FREEZING RAIN ADVISORY FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
     MDZ013-014.

     WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
     MDZ003>007-009>011-501-502.

     FREEZING RAIN ADVISORY FROM 4 AM TO 1 PM EST SUNDAY FOR
     MDZ016>018.

VA...FREEZING RAIN ADVISORY FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
     VAZ036>041-050>054.

     WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
     VAZ021-025>031-042.

     FREEZING RAIN ADVISORY FROM 4 AM TO 1 PM EST SUNDAY FOR
     VAZ055>057.

WV...WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
     WVZ050>055-501>504.

MARINE...NONE.
&&

SHORT TERM...ROSA
LONG TERM...BROTHERTON
AVIATION...ROSA
MARINE...ROSA
Hazardous weather outlook, Feb 24, 3:34 PM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EST SAT FEB 24 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
334 PM EST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR AREAS WEST OF A LINE FROM
CHARLOTTESVILLE TO WASHINGTON TO BALTIMORE PRIMARILY FOR SIGNIFICANT
ICE ACCUMULATIONS. A FREEZING RAIN ADVISORY IS IN EFFECT FOR
LOCATIONS TO THE EAST OF THAT LINE. PLEASE REFERENCE OUR WINTER
WEATHER PRODUCT FOR DETAILS ON THIS IMPENDING SIGNIFICANT WINTER
STORM (WBCWSWLWX). PRECIPITATION WILL BEGIN LATE TONIGHT FROM
SOUTHWEST TO NORTHEAST ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTRY PRECIPITATION WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA
THROUGH SUNDAY NIGHT. THE WINTER STORM WARNING AND FREEZING RAIN
ADVISORIES CONTINUE IN EFFECT ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF WINTRY PRECIPITATION
AND ANY DAMAGES TO THE NATIONAL WEATHER SERVICE OFFICE IN STERLING.
DO THIS EITHER THROUGH OUR WEBSITE (WEATHER.GOV/WASHINGTON) OR BY
CALLING OUR TOLL-FREE SPOTTER NUMBER.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Berkeley

When
February 24, 8:00 PM EST to February 25, 4:00 PM EST
Where
Berkeley forecast zone
Reported by
Trained Spotter
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Spotters and Observers from across Berkeley County reported between 5 and 7 inches of snow. Numerous traffic accidents were reported due to the wintry weather.

Winter Storm, Hampshire

When
February 24, 8:00 PM EST to February 25, 4:00 PM EST
Where
Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Trained Spotters from across Hampshire County reported between 3 and 6 inches of snow. Sleet mixed with snow at times in Augusta, WV.

Winter Storm, Jefferson

When
February 24, 8:00 PM EST to February 25, 4:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Trained Spotters from across Jefferson County reported between 4 and 7 inches of snow. Numerous traffic accidents with minor injuries were reported due to icy roadways.

Winter Storm, Eastern Mineral

When
February 24, 8:00 PM EST to February 25, 4:00 PM EST
Where
Eastern Mineral forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Trained Spotters near Keyser, WV., in eastern Mineral County between 3 and 5 inches of snow. Snow mixed with sleet and freezing rain at times.

Winter Storm, Morgan

When
February 24, 8:00 PM EST to February 25, 4:00 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Trained Spotters surrounding Morgan County reported between 3 and 6 inches of snow.

Winter Weather, Hardy

When
February 24, 8:00 PM EST to February 25, 4:00 PM EST
Where
Hardy forecast zone
Reported by
Broadcast Media
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Broadcast Media relayed a report of 3.5 inches of snow in Moorefield, WV.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16181, 16182, 16183, 16184, 16185, 16186.